How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14585
Experience:  Over 20 years of experience as a veterinarian.
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Our 11 month old German shepherd approx 80 pounds just got

Customer Question

Our 11 month old German shepherd approx 80 pounds just got into heart grad chewable and ate 5 of the chewables What is the treatment we should seek.
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 6 months ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I understand that you are concerned that your girl got into her Heartgard medication and ingested several tablets.Heartgard Plus contains ivermectin and pyrantel.Ivermectin kills heartworms at a certain stage of their life cycle. The medication does not persist long in the body, it kills the parasite if present and the medication is cleared from the body in about 48 hours. That means that the pills she ate today will likely be out of her body in a few days. With a higher than usual dose it can persist a bit longer, but it should not persist for any lengthy period of time.Most monthly heartworm preventions only need to be given at a low dose to kill that particular stage of heartworm. Ivermectin can often be given at doses several times higher (5-6X) than that prescribed to kill young heartworms to treat other parasites like sarcoptic or demodectic mange. That means even if you accidentally gave, or she ingested, several doses in one day she would most likely suffer no long term ill effects.Pyrantel is a very safe wormer that likewise can be given at several times the recommended dose with no long term effects. That said if pyrantel is given at higher doses we may see mild nausea and maybe loose stools.If your girl was actually a collie mix or herding dog mix then those breeds can have trouble metabolizing ivermectin. They carry a gene that leads to a poor ability to effectively metabolize ivermectin, thus it stays in their body longer at higher doses and can cause side effects. They may do fine with a normal low heartworm prevention dose, but at higher doses we can see nausea, vomiting, diarrhea, ataxia, incoordination, and rarely seizures as well as temporary blindness.The good news is that even with an overdose and side effects these effects are rarely permanent. With supportive care and time they almost always return to normal. If she were vomiting and unable to eat and drink then the best thing would be to hospitalize her for intravenous fluids and antinausea medication, and treat other symptoms as they occur. In severely affected cases we can use lipid treatments intravenously to pull the ivermectin out of her system. But in her case with her breed even eating five tablets of that size should NOT be any problem for her at all. She should be just fine. I've given you what to watch for in cases of toxicity, but truly she did not eat enough to cause problems.Please let me know if you have any further questions.
Expert:  Dr. Kara replied 6 months ago.
I'm just following up on our conversation about your pet. How is everything going?
Dr. Kara
Expert:  Dr. Kara replied 6 months ago.
Hello, I wanted to check in and see if you had any further questions after reading my response. If you do please feel free to respond with them. If not and you found my information helpful please remember to rate my response positively so I may receive credit for my work thank you, ***** *****

Related Dog Veterinary Questions